The choice to take birth control pills or to discontinue taking them is a big one. Many
women wonder what the side effects of birth control pills are, but they should also
consider the birth control pill withdrawal symptoms before making a decision.
There’s a lot of information on the side effects of taking birth control pills available.
Before starting the birth control pill, one would want to know all of these side effects
and a woman and her doctor or health care provider will go over these and decide if the
woman is a good candidate and if she feels comfortable with the possible side effects.
Most women, however, don’t think about the side effects of discontinuing the use of the
pill. This is very important information but often times is not offered by the doctor or
health care provider. Here are some birth control pill withdrawal symptoms women have
Post-pill amenorrhea. This causes the body to take up to several months to begin
menstruating on a normal cycle again. Post-pill amenorrhea is when the hormones
in a woman’s body are returning to their normal state – returning back to how
they were before she started taking the pill. This only happens in some women.
These women may not have a period for up to three months and may not be back
on a regular cycle of menstruation for up to six months especially for women who
have been taking the pill for a long period of time.
Acne. Women who were experiencing some relief from acne break outs while
using the pill, may find that the acne comes back after discontinuing use.
Additionally, according to AcneNet, an online information and resource site from
The American Academy of Dermatologists, using the birth control pill is one of
the leading causes of adult acne in women.
Minor weight gain. The change in hormone levels can cause an imbalance in the
body’s metabolism resulting in some minor weight gain.
PMS. For many women, but not all, discontinuing birth control pills can cause
and increase in PMS in the form of cramping, headaches, and tenderness.
Difficulty getting pregnant. There is some evidence, although not conclusive, that
birth control pills may create a prolonged effect on the endometrium, making it
more difficult to become pregnant after discontinuing use.
Women considering using the birth control pill or other hormone contraceptives should
make sure they are informed not only of the side effects during use, but after the method
is no longer needed.